Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Heegaard splittings and singularities of the product map of Morse functions


Author: Kazuto Takao
Journal: Trans. Amer. Math. Soc. 366 (2014), 2209-2226
MSC (2010): Primary 57N10, 57M50, 57R45
DOI: https://doi.org/10.1090/S0002-9947-2013-06015-1
Published electronically: October 8, 2013
MathSciNet review: 3152728
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give an upper bound for the Reidemeister-Singer distance between two Heegaard splittings in terms of the genera and the number of cusp points of the product map of Morse functions for the splittings. It suggests that a certain development in singularity theory may lead to the best possible bound for the Reidemeister-Singer distance.


References [Enhancements On Off] (What's this?)

  • [1] D. Bachman: Heegaard splittings of sufficiently complicated 3-manifolds I: Stabilization, arXiv:math/0903.1695.
  • [2] Jean Cerf, Sur les difféomorphismes de la sphère de dimension trois $ (\Gamma _{4}=0)$, Lecture Notes in Mathematics, No. 53, Springer-Verlag, Berlin, 1968 (French). MR 0229250 (37 #4824)
  • [3] M. Golubitsky and V. Guillemin, Stable mappings and their singularities, Springer-Verlag, New York, 1973. Graduate Texts in Mathematics, Vol. 14. MR 0341518 (49 #6269)
  • [4] Joel Hass, Abigail Thompson, and William Thurston, Stabilization of Heegaard splittings, Geom. Topol. 13 (2009), no. 4, 2029-2050. MR 2507114 (2010k:57044), https://doi.org/10.2140/gt.2009.13.2029
  • [5] Morris W. Hirsch, Differential topology, Graduate Texts in Mathematics, vol. 33, Springer-Verlag, New York, 1994. Corrected reprint of the 1976 original. MR 1336822 (96c:57001)
  • [6] Jesse Johnson, Stable functions and common stabilizations of Heegaard splittings, Trans. Amer. Math. Soc. 361 (2009), no. 7, 3747-3765. MR 2491898 (2010b:57023), https://doi.org/10.1090/S0002-9947-09-04731-X
  • [7] Jesse Johnson, Bounding the stable genera of Heegaard splittings from below, J. Topol. 3 (2010), no. 3, 668-690. MR 2684516 (2011g:57024), https://doi.org/10.1112/jtopol/jtq021
  • [8] J. Johnson: An upper bound on common stabilizations of Heegaard splittings, arXiv:math/1107.2127.
  • [9] Tsuyoshi Kobayashi and Osamu Saeki, The Rubinstein-Scharlemann graphic of a 3-manifold as the discriminant set of a stable map, Pacific J. Math. 195 (2000), no. 1, 101-156. MR 1781617 (2001i:57026), https://doi.org/10.2140/pjm.2000.195.101
  • [10] Harold I. Levine, Elimination of cusps, Topology 3 (1965), no. suppl. 2, 263-296. MR 0176484 (31 #756)
  • [11] John N. Mather, Stability of $ C^{\infty }$ mappings. V. Transversality, Advances in Math. 4 (1970), 301-336 (1970). MR 0275461 (43 #1215c)
  • [12] J. Milnor, Morse theory, Based on lecture notes by M. Spivak and R. Wells. Annals of Mathematics Studies, No. 51, Princeton University Press, Princeton, N.J., 1963. MR 0163331 (29 #634)
  • [13] K. Reidemeister: Zur dreidimensionalen Topologie, Abh. Math. Sem. Univ. Hamburg 11 (1933), 189-194.
  • [14] Hyam Rubinstein and Martin Scharlemann, Comparing Heegaard splittings of non-Haken $ 3$-manifolds, Topology 35 (1996), no. 4, 1005-1026. MR 1404921 (97j:57021), https://doi.org/10.1016/0040-9383(95)00055-0
  • [15] Jennifer Schultens, The classification of Heegaard splittings for (compact orientable surface) $ \,\times \, S^1$, Proc. London Math. Soc. (3) 67 (1993), no. 2, 425-448. MR 1226608 (94d:57043), https://doi.org/10.1112/plms/s3-67.2.425
  • [16] James Singer, Three-dimensional manifolds and their Heegaard diagrams, Trans. Amer. Math. Soc. 35 (1933), no. 1, 88-111. MR 1501673, https://doi.org/10.2307/1989314
  • [17] Kazuto Takao, A refinement of Johnson's bounding for the stable genera of Heegaard splittings, Osaka J. Math. 48 (2011), no. 1, 251-268. MR 2802601 (2012d:57036)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 57N10, 57M50, 57R45

Retrieve articles in all journals with MSC (2010): 57N10, 57M50, 57R45


Additional Information

Kazuto Takao
Affiliation: Department of Mathematics, Graduate School of Science, Osaka University, Osaka 560-0043 Japan
Address at time of publication: Department of Mathematics, Graduate School of Science, Hiroshima University, Higashi-Hiroshima 739-8526 Japan
Email: kazutotakao@gmail.com

DOI: https://doi.org/10.1090/S0002-9947-2013-06015-1
Keywords: Heegaard splittings, stabilization, Morse function, singular set
Received by editor(s): January 3, 2012
Received by editor(s) in revised form: August 27, 2012
Published electronically: October 8, 2013
Article copyright: © Copyright 2013 American Mathematical Society

American Mathematical Society